Alert archive / Montana / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 43, NWS Glasgow, MT

June 7, 20184 counties in Montana

NWS Glasgow, MT issued this severe thunderstorm warning at Jun 7, 2018, 7:48 PM MDT for 4 counties in Montana. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 7, 2018, 7:48 PM MDT (01:48 UTC)
Expired
Jun 7, 2018, 8:15 PM MDT
In force
27 min
Issued by
NWS Glasgow, MT
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Dawson County, MT, McCone County, MT, Richland County, MT, Roosevelt County, MT

The radar

The Glasgow radar (KGGW), 127 km from the middle of the area, began a volume at 01:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 7, 6:09 PM MDTSevere Thunderstorm WatchSPC7 hr

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 6:43 PM MDT, 1 hour 5 minutes earlier.

Area forecast discussion, Jun 7, 6:43 PM MDT, 1 hour 5 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
643 PM MDT Thu Jun 7 2018

.DISCUSSION...

Evening Update...

Showers and thunderstorms are developing over northeast Montana
this evening as a surface trough moves across the area. Some of
these storms could be producing large hail and damaging winds, and
as such, a Severe Thunderstorm Watch is in effect until 1 AM MDT.
Right now, the areas anticipated to potentially see some severe
weather will be from the Glasgow area and east, and especially
along a line of storms developing closer to the North Dakota
border. These storms will continue to develop and move generally
northeast through the rest of the evening. Flash flooding may also
occur under that line of storms as multiple storms may impact the
same areas. Will keep an eye on things as the situation develops.
Hickford

Previous Discussion...

-Short Term Discussion (Through Friday)

A surface trough continues to extend from northeast Phillips
County south-southeast through central Garfield County. The
environment across this boundary and points east remains capped at
this time, but that cap is expected to break early this
afternoon. As that occurs, an outflow boundary from earlier storms
to the west will meet this surface trough, and in conjunction
with the passing of an upper-level short wave trough, will trigger
thunderstorm development (expected in the 2 to 3 pm time frame).
Additional convection across southwest Phillips County will
continue to move off to the northeast early this afternoon and
may strengthen and become severe as it gets into central/northern
Phillips County. This overall complex of storms will progress
east across the CWA into the evening and early overnight hours.
The main threats with these storms will be hail to 2 inches in
diameter, damaging winds to 70 mph, and very heavy rain that may
lead to flooding.

As we head into the evening hours, additional thunderstorm
development may occur across the southeastern portion of the CWA
(McCone/Dawson/Prairie/Richland/Wibaux Counties). MLCAPE across
this area will be 2000 to 2500 J/KG with around 30 knots of
effective bulk shear. The focal point for thunderstorm development
would be a weak meso low emanating from the earlier complex of
thunderstorms in the Lewistown area. Surface dewpoints will be in
the lower 60s with backed winds at the surface. This will set the
stage for explosive thunderstorm development (or intensification
if the storms that form along the surface trough just continue
into this area) with storms quickly becoming severe. Multi-cell
clusters will dominate, but an embedded supercell is certainly
possible. These storms will have the potential to produce large
hail in excess of 2 inches, damaging winds to 70 mph, and perhaps
a tornado along either the southern edge of a multi-cell
cluster/squall line, or associated with a supercell.

The severe threat should come to an end by midnight as instability
wanes and the main complex of storms moves into North Dakota.
Southwest flow will return Friday with generally dry conditions
expected. However, some isolated thunderstorms will likely develop
during the afternoon hours across Phillips and Petroleum Counties.
These storms have an outside shot at becoming marginally severe,
but they will be pulsey in nature.

-Long Term Discussion

A large trough will be moving into the northwestern U.S. this
weekend. While we look to stay dry both days, strong winds are
expected. Winds will be gusty out of the southeast on Saturday
with sustained winds of at least 25 mph and gusts to around 40
mph. Winds will turn to the northwest Sunday as a surface low and
associated cold front sweet through the area. A Lake Wind
Advisory will be needed Saturday and Sunday. Pleasantly cooler
temperatures will be in control for Monday and Tuesday.

-Mottice

&&

.AVIATION...

FLIGHT CAT: VFR, becoming IFR/LIFR this afternoon and evening in
severe thunderstorms.

SYNOPSIS DISCUSSION: Scattered thunderstorms will move in from the
west and additional storms will develop this afternoon and
evening. Large hail, damaging winds, and frequent lightning will
be the main threats.

WINDS: Generally from the E and SE today at 10-15 kts, but strong
and erratic winds are expected with any thunderstorm. Later on
Friday, a west wind around 10 kts will settle into the region.

-Mottice

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

weather.gov/glasgow

In the hours before

Special weather statement, Jun 7, 6:11 PM MDT, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Glasgow MT
611 PM MDT THU JUN 7 2018

MTZ026-080100-
Prairie MT-
611 PM MDT THU JUN 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PRAIRIE COUNTY
UNTIL 700 PM MDT...

At 611 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles southwest of Terry, moving northwest at 5 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Terry, Zero, Mccloud and Calypso.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 100 AM MDT for
northeastern Montana.

LAT...LON 4660 10545 4660 10549 4666 10549 4666 10558
      4674 10558 4675 10562 4683 10562 4683 10572
      4700 10560 4669 10500 4657 10539 4657 10545
TIME...MOT...LOC 0011Z 151DEG 5KT 4662 10553

GAH
Special weather statement, Jun 7, 6:15 PM MDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Glasgow MT
615 PM MDT THU JUN 7 2018

MTZ017-018-061-080115-
Northern Valley MT-Daniels MT-Central and Southern Valley MT-
615 PM MDT THU JUN 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DANIELS AND CENTRAL
VALLEY COUNTIES UNTIL 715 PM MDT...

At 615 PM MDT, Doppler radar was tracking a strong thunderstorm near
Tampico, or 9 miles north of Glasgow, moving northeast at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
St. Marie, Baylor and Larslan.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 100 AM MDT for
northeastern Montana.

LAT...LON 4821 10667 4834 10685 4882 10641 4850 10589
TIME...MOT...LOC 0015Z 226DEG 22KT 4834 10668

GAH
Local storm report, Jun 7, 6:18 PM MDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
618 PM MDT THU JUN 7 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     HAIL             5 S TAMPICO             48.23N 106.84W
06/07/2018  M0.88 INCH       VALLEY             MT   TRAINED SPOTTER

&&

BCB
Special weather statement, Jun 7, 6:42 PM MDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Glasgow MT
642 PM MDT THU JUN 7 2018

MTZ023>026-080145-
Richland MT-Dawson MT-Prairie MT-McCone MT-
642 PM MDT THU JUN 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MCCONE...CENTRAL
PRAIRIE...WEST CENTRAL RICHLAND AND WESTERN DAWSON COUNTIES UNTIL 745
PM MDT...

At 641 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles west of Richey to 12 miles west of
Terry. These storms were nearly stationary.

Wind gusts of 50 to 55 mph will be possible with these storms.

Locations impacted include...
Terry, Fallon, Richey, Bloomfield, Lindsay, Zero, Calypso, Marsh and
Enid.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 100 AM MDT for
northeastern Montana.

LAT...LON 4654 10524 4657 10524 4657 10545 4660 10545
      4660 10549 4666 10549 4666 10558 4674 10558
      4675 10560 4772 10529 4769 10468 4654 10503
TIME...MOT...LOC 0041Z 290DEG 3KT 4768 10522 4673 10556

GAH
Special weather statement, Jun 7, 7:07 PM MDT, 41 minutes before
Special Weather Statement
National Weather Service Glasgow MT
707 PM MDT THU JUN 7 2018

MTZ018-061-080200-
Northern Valley MT-Daniels MT-
707 PM MDT THU JUN 7 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DANIELS AND
NORTHEASTERN VALLEY COUNTIES UNTIL 800 PM MDT...

At 707 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Richland, or 12 miles east of Opheim, moving east
at 20 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Richland, Peerless, Glentana and Four Buttes.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A severe thunderstorm watch remains in effect until 100 AM MDT for
northeastern Montana.

LAT...LON 4874 10560 4881 10625 4900 10625 4900 10558
TIME...MOT...LOC 0107Z 267DEG 17KT 4890 10614

GAH
Local storm report, Jun 7, 7:11 PM MDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GLASGOW MT
711 PM MDT THU JUN 7 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0704 PM     HAIL             11 SW RICHEY            47.53N 105.24W
06/07/2018  U1.00 INCH       DAWSON             MT   STORM CHASER

&&

CORYM

The office that day

Everything else NWS Glasgow, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 6:11 PM MDTSpecial Weather StatementGGWPrairie49 min
Jun 7, 6:15 PM MDTSpecial Weather StatementGGWValley60 min
Jun 7, 6:19 PM MDTSevere Thunderstorm WarningGGWPrairie56 min
Jun 7, 6:42 PM MDTSpecial Weather StatementGGWDawson, Prairie63 min
Jun 7, 7:07 PM MDTSpecial Weather StatementGGWDaniels53 min
Jun 7, 7:12 PM MDTSevere Thunderstorm WarningGGWDawson, McCone, Prairie, Richland63 min
Jun 7, 7:34 PM MDTAreal Flood AdvisoryGGWDawson, McCone, Prairie2 hr
Jun 7, 7:50 PM MDTFlash Flood WarningGGWDawson, McCone, Prairie3 hr
Jun 7, 7:57 PM MDTSpecial Weather StatementGGWDaniels63 min
Jun 7, 8:05 PM MDTSevere Thunderstorm WarningGGWDawson, McCone, Prairie, Richland43 min
Jun 7, 8:08 PM MDTSevere Thunderstorm WarningGGWDawson, McCone, Richland, Roosevelt67 min
Jun 7, 8:30 PM MDTSpecial Weather StatementGGWSheridan60 min
Jun 7, 8:37 PM MDTFlash Flood WarningGGWDawson, McCone, Richland, Roosevelt3 hr
Jun 7, 8:43 PM MDTSevere Thunderstorm WarningGGWDaniels, Roosevelt, Sheridan62 min
Jun 7, 8:47 PM MDTSpecial Weather StatementGGWDawson, Prairie, Richland, Wibaux43 min
Jun 7, 8:57 PM MDTSevere Thunderstorm WarningGGWMcCone, Richland, Roosevelt36 min
Jun 7, 9:03 PM MDTSevere Thunderstorm WarningGGWDaniels, Richland, Roosevelt, Sheridan46 min
Jun 7, 9:28 PM MDTSpecial Weather StatementGGWRoosevelt, Sheridan62 min
Jun 7, 9:32 PM MDTSevere Thunderstorm WarningGGWDaniels, Roosevelt, Sheridan35 min
Jun 7, 9:38 PM MDTSevere Thunderstorm WarningGGWSheridan40 min
Jun 7, 10:10 PM MDTAreal Flood AdvisoryGGWDaniels, Sheridan3 hr
Jun 8, 4:06 PM MDTSpecial Weather StatementGGWGarfield54 min
Jun 8, 5:25 PM MDTSpecial Weather StatementGGWMcCone50 min

Nearby

Severe Thunderstorm Warnings in Montana, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.